Increased risk of tuberculosis in patients treated with antitumor necrosis factor alpha


Elbek O., Uyar M., Aydin N., Boerekci S., Bayram N., Bayram H., ...Daha Fazla

CLINICAL RHEUMATOLOGY, cilt.28, sa.4, ss.421-426, 2009 (SCI İndekslerine Giren Dergi) identifier identifier identifier

  • Cilt numarası: 28 Konu: 4
  • Basım Tarihi: 2009
  • Doi Numarası: 10.1007/s10067-008-1067-x
  • Dergi Adı: CLINICAL RHEUMATOLOGY
  • Sayfa Sayıları: ss.421-426

Özet

Drugs which antagonize tumor necrosis factor alpha (TNF-alpha) are known to increase the risk of tuberculosis. We aimed to evaluate the risk of tuberculosis in patients treated with anti-TNF-alpha, in Turkey. Two hundred and forty patients receiving anti-TNF-alpha, from December 2005 to December 2007, were included in the study. All participants provided a history and underwent a physical examination, a chest X-ray, and a tuberculin skin test. Isoniazid treatment was initiated in those patients with a latent infection, and they were followed up at 2-month intervals. A Bacillus Calmette-Guerin (BCG) scar was present in 184 patients (77.6%). The mean tuberculin skin test induration of patients on admission was 10.7 +/- 7.0 mm. Male gender and the presence of a BCG scar were predictors of a higher tuberculin skin test result (P < 0.05), while there was no significant effect of age on the tuberculin skin test (P > 0.05). Of the 240 subjects, 229 (95.4%) received methotrexate or corticosteroid treatment prior to anti-TNF-alpha therapy. Isoniazid treatment preceded anti-TNF-alpha administration in 185 (77.1%) of the 240 patients. Two patients developed tuberculosis (incidence 833/100,000). There was no correlation between initial and 12-month tuberculin skin test results (P > 0.05). Tuberculin skin test conversion was detected in five subjects during the 12-month follow-up; however, none developed active tuberculosis. One patient developed a drug reaction secondary to etanercept, and another demonstrated hepatotoxicity due to isoniazid. This study shows that anti-TNF-alpha therapy increases the risk of tuberculosis, despite treatment of latent infection.